Alert archive / Idaho / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 53, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Sep 3, 2023, 6:20 PM MDT for 4 counties in Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2023, 6:20 PM MDT (00:20 UTC)
- Expired
- Sep 3, 2023, 7:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bannock County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID
The radar
The Pocatello radar (KSFX), 90 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 1:54 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.3 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:42 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 3, 2:42 PM MDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 242 PM MDT Sun Sep 3 2023 .SHORT TERM...Today and Labor Day. Our weather today and tomorrow (Labor Day) will be driven by an upper level low currently over northern California. Currently, we have scattered convection ahead of a frontal boundary/trough expected later this afternoon into the early evening. The biggest impact so far has been moderate to heavy rain, with rates of 1.00 to 1.5 a hour under most storms. There has been one storm that radar indicated large hail, up to 1.5 inches. Wind gusts have been below 35 mph, so far. For the remainder of this afternoon widespread moderate to heavy rain is still expected with stronger storms. Models continue to show the potential for stronger storms to produce moderate to large hail up to 1.5 inch. Shear continues to be high 35 to 50 mph, especially across our southwest areas. Though area has been cloudier than forecast, there is still potential for gusty outflow winds of greater than 55 mph. CAPE values drop off quickly after 7 to 9 pm. However, still looking at CAPE of 500 to 1000 J/kg this afternoon into early evening. SPC issued a severe thunderstorm watch for large hail and gusty outflow winds for southeast Idaho public zones along the Utah and Wyoming borders to also include the Snake plain including the cities of Pocatello, Blackfoot, Idaho Falls, and Rexburg. The FLOOD WATCH remains out through today into early tomorrow morning for our entire area. The watch is supported by efficient rainfall rates on the HREF and strong support on the ECMWF EFI, in addition to the WPC ERO slight risk covering our entire area. PWATs continue to be between 0.80 and 1.20 inches. Best chances of flash flooding will be in urban areas and burn scars this afternoon into early evening with stronger thunderstorms. Rainfall rates will be around 1.0 to 1.5 inches, if not higher near 2 inches, an hour with stronger storms leading to isolated to scattered flash flood potential. 48-hour rainfall totals through Labor Day continue to support a widespread 0.50 to 1.25 inches of rain with locally higher totals, especially mountain areas. Models continue to show the upper level low moving directly overhead overnight, bringing scattered to widespread precipitation chances through all of Labor Day for our northern and eastern areas. Precipitation will end by noon to mid afternoon across our western areas. Also, snow levels fall to around 10,500 to 11,000 feet MSL supporting light accumulating snow in the high country of the Central mountains overnight into the morning tomorrow. Wrap around bands of precipitation will see upslope enhancement particularly in the Central mountains and the Eastern/Southern Highlands as chances for thunderstorms decrease during the morning as widespread cloud cover helps to limit instability. With widespread cloud cover in place behind the cold front, afternoon highs Labor Day will be 15 to 20 degrees below normal in the 50s and 60s. Synoptic winds will increase this afternoon with gusts to around 20 to 30 mph and while winds subside overnight. An amplified 700 mb jet behind the exiting front will lead to stronger winds with gusts in excess of 30 to 35 mph possible in the Eastern Magic Valley, South Hills, and Raft River Region of Monday afternoon. TW .LONG TERM...Tuesday through Sunday. The trend in the long term period will be for drier conditions with the only precipitation forecast some isolated to scattered mountain showers and thunderstorms through the middle and latter portion of this week. Temperatures will start out very cool behind the system on Tuesday with highs about 10 degrees or so below normal in the 60s to lower 70s. Will see a quick warmup and temperatures normal to slightly above by mid to late week with most low elevations back into the 80s by Thursday into the weekend. GK && .AVIATION... Have rain showers and vicinity thunderstorms at all sites through Monday morning. Expect lower VFR level ceilings although MVFR is possible at all sites in heavier showers and have DIJ going MVFR tonight through Monday morning as well. Winds generally 10 knots or less outside of thunderstorm outflow. GK && .FIRE WEATHER... Will have rain and thunderstorms through Monday. Expect all locations to have wetting rains with generally 0.50 to an inch amounts through Monday with some areas locally higher with the heaviest rain expected in zone 413 where expect widespread amounts over an inch. Will see drying and warming Tuesday through the rest of the week with isolated mountain thunderstorms. Main impacts today and Monday will be isolated to scattered thunderstorms and wetting rains. GK && .PIH WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for IDZ051>075. Severe thunderstorm watch until 10 pm for IDZ53,54,56-66. &&
In the hours before
Special weather statement, Sep 3, 3:47 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
347 PM MDT Sun Sep 3 2023
IDZ053-064>066-032215-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-
347 PM MDT Sun Sep 3 2023
...Wind gusts to 55 mph and heavy rain will impact portions of
northern Teton, southeastern Fremont and northeastern Madison
Counties through 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Drummond, or 13 miles east of Marysville, moving
northeast at 40 mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Mesonet and radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashton, Marysville, Felt, Tetonia, Drummond, Warm River, Tetonia
Research Station, and Mesa Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather
Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
eastern and southeastern Idaho.
&&
LAT...LON 4369 11123 4393 11160 4448 11110 4413 11109
4412 11105 4386 11105
TIME...MOT...LOC 2145Z 204DEG 34KT 4407 11115
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JKEYESLocal storm report, Sep 3, 3:55 PM MDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
355 PM MDT Sun Sep 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Gst 1 WSW Poplar 43.61N 111.71W
09/03/2023 M57 MPH Bonneville ID Mesonet
Ririe ITD Site.
&&
JKEYESLocal storm report, Sep 3, 3:56 PM MDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
356 PM MDT Sun Sep 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Tstm Wnd Gst 1 NNE Clementsville 43.88N 111.36W
09/03/2023 M46 MPH Teton ID Mesonet
Botts ITD Site.
&&
JKEYESSpecial weather statement, Sep 3, 5:15 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
515 PM MDT Sun Sep 3 2023
IDZ058>060-062-040000-
Franklin/Eastern Oneida Region ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
515 PM MDT Sun Sep 3 2023
...Penny size hail and winds over 35 mph will impact portions of
southwestern Caribou, east central Oneida, southeastern Bannock and
northwestern Franklin Counties through 600 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Swanlake, moving northeast at 40 mph.
HAZARD...Winds in excess of 35 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lava Hot Springs, Grace, Downey, Bancroft, and Malad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Idaho.
&&
LAT...LON 4222 11213 4231 11225 4285 11196 4263 11159
TIME...MOT...LOC 2313Z 205DEG 35KT 4235 11211
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH
JKEYESSpecial weather statement, Sep 3, 5:38 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
538 PM MDT Sun Sep 3 2023
IDZ060-061-040015-
Bear Lake Valley ID-Bear River Range ID-
538 PM MDT Sun Sep 3 2023
...A strong thunderstorm will impact portions of southeastern
Franklin and southern Bear Lake Counties through 615 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Garden, or 13 miles west of Laketown, moving northeast
at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave, Ovid, Border Summit, Fish Haven, and Pegram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Lightning can strike out to 10 miles from the parent thunderstorm. If
you can hear thunder, you are close enough to be struck by lightning.
Move to safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4200 11167 4228 11151 4232 11105 4200 11105
TIME...MOT...LOC 2338Z 240DEG 49KT 4185 11158
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DMHSpecial weather statement, Sep 3, 6:00 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
600 PM MDT Sun Sep 3 2023
IDZ058-059-040045-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
600 PM MDT Sun Sep 3 2023
...Winds up to 55mph and heavy rain will impact portions of eastern
Oneida, southeastern Bannock and west central Franklin Counties
through 645 PM MDT...
At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cherry Creek Rest Area, or 10 miles south of Malad, moving north at
45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Malad, Swanlake, Downey, Cherry Creek Rest Area, Pleasantview,
Virginia, Oxford, Hawkins Reservoir, Samaria, Daniels Reservoir, and
Malad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Idaho.
&&
LAT...LON 4200 11262 4267 11234 4235 11193 4200 11213
TIME...MOT...LOC 0000Z 201DEG 38KT 4204 11231
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:00 PM MDT | Special Weather Statement | PIH | Oneida | 45 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.